Skip to content


  • Research Article
  • Open Access

Merging of degree and index theory

Fixed Point Theory and Applications20062006:36361

  • Received: 14 January 2006
  • Accepted: 24 April 2006
  • Published:


The topological approaches to find solutions of a coincidence equation can roughly be divided into degree and index theories. We describe how these methods can be combined. We are led to a concept of an extended degree theory for function triples which turns out to be natural in many respects. In particular, this approach is useful to find solutions of inclusion problems . As a side result, we obtain a necessary condition for a compact AR to be a topological group.


  • Differential Geometry
  • Computational Biology
  • Index Theory


Authors’ Affiliations

Institute of Mathematics, University of Würzburg, Am Hubland, Würzburg, 97074, Germany
Department of Mathematics and Computer Science (WE1), Free University of Berlin, Arnimallee 2-6, Berlin, 14195, Germany


  1. Akhmerov RR, Kamenskiĭ MI, Potapov AS, Rodkina AE, Sadovskiĭ BN: Measures of Noncompactness and Condensing Operators, Operator Theory: Advances and Applications. Volume 55. Birkhäuser, Basel; 1992:viii+249.View ArticleGoogle Scholar
  2. Anderson RD: Hilbert space is homeomorphic to the countable infinite product of lines. Bulletin of the American Mathematical Society 1966, 72: 515–519. 10.1090/S0002-9904-1966-11524-0MathSciNetView ArticleMATHGoogle Scholar
  3. Anderson RD, Bing RH: A complete elementary proof that Hilbert space is homeomorphic to the countable infinite product of lines. Bulletin of the American Mathematical Society 1968, 74: 771–792. 10.1090/S0002-9904-1968-12044-0MathSciNetView ArticleMATHGoogle Scholar
  4. Andres J, Bader R: Asymptotic boundary value problems in Banach spaces. Journal of Mathematical Analysis and Applications 2002,274(1):437–457. 10.1016/S0022-247X(02)00365-7MathSciNetView ArticleMATHGoogle Scholar
  5. Andres J, Górniewicz L: Topological Fixed Point Principles for Boundary Value Problems, Topological Fixed Point Theory and Its Applications. Volume 1. Kluwer Academic, Dordrecht; 2003:xvi+761.View ArticleMATHGoogle Scholar
  6. Andres J, Väth M: Coincidence index for noncompact mappings in nonconvex sets. Nonlinear Functional Analysis and Applications 2002,7(4):619–658.MathSciNetMATHGoogle Scholar
  7. Arens RF, Eells J Jr.: On embedding uniform and topological spaces. Pacific Journal of Mathematics 1956, 6: 397–403.MathSciNetView ArticleMATHGoogle Scholar
  8. Bader R, Kryszewski W: Fixed-point index for compositions of set-valued maps with proximally -connected values on arbitrary ANR's. Set-Valued Analysis 1994,2(3):459–480. 10.1007/BF01026835MathSciNetView ArticleMATHGoogle Scholar
  9. Beneveri P, Furi M: A degree for locally compact perturbations of Fredholm maps in Banach spaces. Abstract and Applied Analysis 2006, 2006: 20 pages.MathSciNetGoogle Scholar
  10. Bessaga C, Pełczyński A: Some remarks on homeomorphisms of -spaces. Bulletin de l'Académie Polonaise des Sciences. Série des Sciences Mathématiques, Astronomiques et Physiques 1962, 10: 265–270.MathSciNetMATHGoogle Scholar
  11. Bessaga C, Pełczyński A: Selected Topics in Infinite-Dimensional Topology. PWN—Polish Scientific, Warsaw; 1975:353.MATHGoogle Scholar
  12. Borisovich YuG, Gel'man BD, Myshkis AD, Obukhovskiĭ VV: Topological methods in the theory of fixed points of multivalued mappings. Uspekhi Matematicheskikh Nauk 1980,35(1(211)):59–126, 255. Engl. transl.: Russian Mathematical Surveys 35 (1980), no. 1, 65–143MathSciNetGoogle Scholar
  13. Borisovich YuG, Gel'man BD, Myshkis AD, Obukhovskiĭ VV: Multivalued mappings. In Mathematical Analysis, Vol. 19. Akad. Nauk SSSR Vsesoyuz. Inst. Nauchn. i Tekhn. Informatsii, Moscow; 1982:127–230, 232. Engl. transl.: Journal of Soviet Mathematics 24 (1984), 719–791Google Scholar
  14. Borisovich YuG, Gel'man BD, Myshkis AD, Obukhovskiĭ VV: Multivalued analysis and operator inclusions. In Current Problems in Mathematics. Newest Results, Vol. 29 (Russian), Itogi Nauki i Tekhniki. Akad. Nauk SSSR Vsesoyuz. Inst. Nauchn. i Tekhn. Inform., Moscow; 1986:151–211, 215. Engl. transl.: Journal of Soviet Mathematics 39 (1987), 2772–2811Google Scholar
  15. Borsuk K: Theory of Retracts. Polish Scientific, Warszawa; 1967.MATHGoogle Scholar
  16. Bredon GE: Topology and Geometry, Graduate Texts in Mathematics. Volume 139. Springer, New York; 1993:xiv+557.MATHGoogle Scholar
  17. Deimling K: Nonlinear Functional Analysis. Springer, Berlin; 1985:xiv+450.View ArticleMATHGoogle Scholar
  18. Dugundji J: An extension of Tietze's theorem. Pacific Journal of Mathematics 1951, 1: 353–367.MathSciNetView ArticleMATHGoogle Scholar
  19. Dydak J, Kozlowski G: A generalization of the Vietoris-Begle theorem. Proceedings of the American Mathematical Society 1988,102(1):209–212. 10.1090/S0002-9939-1988-0915746-0MathSciNetView ArticleMATHGoogle Scholar
  20. Dydak J, Kozlowski G: Vietoris-Begle theorem and spectra. Proceedings of the American Mathematical Society 1991,113(2):587–592. 10.1090/S0002-9939-1991-1046999-9MathSciNetView ArticleMATHGoogle Scholar
  21. Dydak J, Segal J: Shape Theory. An Introduction, Lecture Notes in Mathematics. Volume 688. Springer, Berlin; 1978:vi+150.Google Scholar
  22. Dzedzej Z: Fixed point index theory for a class of nonacyclic multivalued maps. Dissertationes Mathematicae. Rozprawy Matematyczne 1985, 253: 53.MathSciNetMATHGoogle Scholar
  23. Eisner J, Kučera M, Väth M: Degree and global bifurcation for elliptic equations with multivalued unilateral conditions. Nonlinear Analysis 2006,64(8):1710–1736. 10.1016/ ArticleMATHGoogle Scholar
  24. Fournier G, Violette D: A fixed point index for compositions of acyclic multivalued maps in Banach spaces. In Operator Equations and Fixed Point Theorems. Volume 1. Edited by: Singh SP, Sehgal VM, Burry JHW. The MSRI-Korea, Seoul; 1986:203–224.Google Scholar
  25. Furi M, Martelli M, Vignoli A: On the solvability of nonlinear operator equations in normed spaces. Annali di Matematica Pura ed Applicata 1980, 124: 321–343. 10.1007/BF01795399MathSciNetView ArticleMATHGoogle Scholar
  26. Gabor D: The coincidence index for fundamentally contractible multivalued maps with nonconvex values. Annales Polonici Mathematici 2000,75(2):143–166.MathSciNetMATHGoogle Scholar
  27. Gabor D, Kryszewski W: A coincidence theory involving Fredholm operators of nonnegative index. Topological Methods in Nonlinear Analysis 2000,15(1):43–59.MathSciNetMATHGoogle Scholar
  28. Gaines RE, Mawhin JL: Coincidence Degree, and Nonlinear Differential Equations, Lecture Notes in Mathematics. Volume 568. Springer, Berlin; 1977:i+262.Google Scholar
  29. Gęba K, Massabò I, Vignoli A: Generalized topological degree and bifurcation. In Nonlinear Functional Analysis and Its Applications (Maratea, 1985), NATO Adv. Sci. Inst. Ser. C Math. Phys. Sci.. Volume 173. Edited by: Singh SP. D. Reidel, Dordrecht; 1986:55–73.View ArticleGoogle Scholar
  30. Giorgieri E, Väth M: A characterization of -epi maps with a degree. Journal of Functional Analysis 2001,187(1):183–199. 10.1006/jfan.2001.3821MathSciNetView ArticleMATHGoogle Scholar
  31. Girolo J: Approximating compact sets in normed linear spaces. Pacific Journal of Mathematics 1982,98(1):81–89.MathSciNetView ArticleMATHGoogle Scholar
  32. Górniewicz L: Topological Fixed Point Theory of Multivalued Mappings, Mathematics and Its Applications. Volume 495. Kluwer Academic, Dordrecht; 1999:x+399.View ArticleMATHGoogle Scholar
  33. Górniewicz L, Granas A, Kryszewski W: On the homotopy method in the fixed point index theory of multi-valued mappings of compact absolute neighborhood retracts. Journal of Mathematical Analysis and Applications 1991,161(2):457–473. 10.1016/0022-247X(91)90345-ZMathSciNetView ArticleMATHGoogle Scholar
  34. Granas A: Continuation method for contractive maps. Topological Methods in Nonlinear Analysis 1994,3(2):375–379.MathSciNetMATHGoogle Scholar
  35. Hadžić O: Fixed Point Theory in Topological Vector Spaces. University of Novi Sad, Institute of Mathematics, Novi Sad; 1984.MATHGoogle Scholar
  36. Hu S-T: Theory of Retracts. Wayne State University Press, Detroit; 1965:234.Google Scholar
  37. Hyers DH, Isac G, Rassias TM: Topics in Nonlinear Analysis & Applications. World Scientific, New Jersey; 1997:xiv+699.View ArticleMATHGoogle Scholar
  38. Kadec MI: Topological equivalence of all separable Banach spaces. Doklady Akademii Nauk SSSR 1966, 167: 23–25. Engl. transl.: Soviet Mathematics Doklady 7 (1966), 319–322MathSciNetGoogle Scholar
  39. Kadec MI: Proof of the topological equivalence of all separable infinite-dimensional Banach spaces. Functional Analysis and Its applications 1967,1(1):53–62. 10.1007/BF01075865MathSciNetView ArticleGoogle Scholar
  40. Kamenskiĭ MI, Obukhovskiĭ VV, Zecca P: Condensing Multivalued Maps and Semilinear Differential Inclusions in Banach Spaces. Walter de Gruyter, Berlin; 2001.View ArticleMATHGoogle Scholar
  41. Kryszewski W: The fixed-point index for the class of compositions of acyclic set-valued maps on ANR-s. Bulletin des Sciences Mathématiques 1996,120(2):129–151.MathSciNetMATHGoogle Scholar
  42. Kryszewski W: Homotopy Properties of Set-Valued Mappings. Nicolaus Copernicus University Press, Toruń; 1997.MATHGoogle Scholar
  43. Kucharski Z: A coincidence index. Bulletin de l'Académie Polonaise des Sciences. Série des Sciences Mathématiques, Astronomiques et Physiques 1976,24(4):245–252.MathSciNetMATHGoogle Scholar
  44. Leray J, Schauder J: Topologie et équations fonctionnelles. Annales Scientifiques de l'École Normale Supérieure 1934, 51: 45–78.MathSciNetMATHGoogle Scholar
  45. Mawhin J: Equivalence theorems for nonlinear operator equations and coincidence degree theory for some mappings in locally convex topological vector spaces. Journal of Differential Equations 1972,12(3):610–636. 10.1016/0022-0396(72)90028-9MathSciNetView ArticleMATHGoogle Scholar
  46. Mawhin J: Topological Degree Methods in Nonlinear Boundary Value Problems, CBMS Regional Conference Series in Mathematics. Volume 40. American Mathematical Society, Rhode Island; 1979:v+122.View ArticleGoogle Scholar
  47. Mawhin J: Topological degree and boundary value problems for nonlinear differential equations. In Topological Methods for Ordinary Differential Equations (Montecatini Terme, 1991), Lecture Notes in Math.. Volume 1537. Edited by: Furi M, Zecca P. Springer, Berlin; 1993:74–142. 10.1007/BFb0085076View ArticleGoogle Scholar
  48. Nirenberg L: An application of generalized degree to a class of nonlinear problems. In Troisième Colloque sur l'Analyse Fonctionnelle (Liège, 1970). Edited by: Zarantonello EH. Vander, Louvain; 1971:57–74.Google Scholar
  49. Nirenberg L: Generalized degree and nonlinear problems. In Contributions to Nonlinear Functional Analysis (Proc. Sympos., Math. Res. Center, Univ. Wisconsin, Madison, Wis., 1971). Academic Press, New York; 1971:1–9.Google Scholar
  50. Nussbaum RD: The fixed point index for local condensing maps. Annali di Matematica Pura ed Applicata 1971,89(1):217–258. 10.1007/BF02414948MathSciNetView ArticleMATHGoogle Scholar
  51. Nussbaum RD: Degree theory for local condensing maps. Journal of Mathematical Analysis and Applications 1972,37(3):741–766. 10.1016/0022-247X(72)90253-3MathSciNetView ArticleMATHGoogle Scholar
  52. Obukhovskiĭ VV: Topological degree for a class of noncompact multivalued mappings. In Functional Analysis, no. 23. Ul' yanovsk. Gos. Ped. Inst., Ul' yanovsk; 1984:82–93.Google Scholar
  53. Pejsachowicz J, Vignoli A: On the topological coincidence degree for perturbations of Fredholm operators. Unione Matematica Italiana. Bollettino. B. Serie V 1980,17(3):1457–1466.MathSciNetMATHGoogle Scholar
  54. Sadovskiĭ BN: Limit-compact and condensing operators. Uspekhi Matematicheskikh Nauk 1972,27(1(163)):81–146. Engl. transl.: Russian Mathematical Surveys 27 (1972), no. 1, 85–155MathSciNetGoogle Scholar
  55. Siegberg HW, Skordev G: Fixed point index and chain approximations. Pacific Journal of Mathematics 1982,102(2):455–486.MathSciNetView ArticleMATHGoogle Scholar
  56. Sklyarenko EG: Theorem on dimension-lowering maps. Bulletin L'Académie Polonaise des Science, Série des Sciences Mathématiques 1962, 10: 423–432.MATHGoogle Scholar
  57. Skrypnik IV: Nonlinear Elliptic Boundary Value Problems, Teubner Texts in Mathematics. Volume 91. BSB B. G. Teubner Verlagsgesellschaft, Leipzig; 1986:232.Google Scholar
  58. Tarafdar EU, Thompson HB: On the solvability of nonlinear noncompact operator equations. Australian Mathematical Society. Journal. Series A. 1987,43(1):103–126. 10.1017/S1446788700029025MathSciNetView ArticleMATHGoogle Scholar
  59. Väth M: Fixed point theorems and fixed point index for countably condensing maps. Topological Methods in Nonlinear Analysis 1999,13(2):341–363.MathSciNetMATHGoogle Scholar
  60. Väth M: An axiomatic approach to a coincidence index for noncompact function pairs. Topological Methods in Nonlinear Analysis 2000,16(2):307–338.MathSciNetMATHGoogle Scholar
  61. Väth M: Coincidence points of function pairs based on compactness properties. Glasgow Mathematical Journal 2002,44(2):209–230.MathSciNetView ArticleMATHGoogle Scholar
  62. Väth M: Coepi maps and generalizations of the Hopf extension theorem. Topology and Its Applications 2003,131(1):79–99. 10.1016/S0166-8641(02)00285-7MathSciNetView ArticleMATHGoogle Scholar
  63. Väth M: A general degree for function triples. in preparationGoogle Scholar
  64. Väth M: Degree and index theories for noncompact function triples. submittedGoogle Scholar
  65. Violette D, Fournier G: Un indice de point fixe pour les composées de fonctions multivoques acycliques dans des espaces de Banach. Annales des Sciences Mathématiques du Québec 1998,22(2):225–244.MathSciNetGoogle Scholar
  66. Walsh JJ: Dimension, cohomological dimension, and cell-like mappings. In Shape Theory and Geometric Topology (Dubrovnik, 1981), Lecture Notes in Math.. Volume 870. Edited by: Mardešić S, Segal J. Springer, Berlin; 1981:105–118.View ArticleGoogle Scholar
  67. Zelikova VV: On a topological degree for Vietoris type multimaps in locally convex spaces. Sborink Stateĭ Aspirantov i Studentov Matematizeskogo Fakulteta Vgu, Voronezh 1999, 45–51.Google Scholar
  68. Zvyagin VG, Ratiner NM: Oriented degree of Fredholm maps of nonnegative index and its application to global bifurcation of solutions. In Global Analysis—Studies and Applications, V, Lecture Notes in Math.. Volume 1520. Edited by: Borisovich YuG, Gliklikh YuE. Springer, Berlin; 1992:111–137. 10.1007/BFb0084718View ArticleGoogle Scholar


© Martin Väth. 2006

This article is published under license to BioMed Central Ltd. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.